Alert archive / Colorado / Tornado Warnings in 2015
Tornado Warning 29, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 27, 2015, 1:21 PM MDT for Yuma County, Colorado. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2015, 1:21 PM MDT (19:21 UTC)
- Expired
- May 27, 2015, 1:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
County Yuma County, CO
The radar
The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:30 PM MDT | HAIL 1.5 | 6 Nw Wauneta, CO | FIRE DEPARTMENT REPORTS PING PONG BALL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
473
WFUS53 KGLD 271921
TORGLD
COC125-271945-
/O.NEW.KGLD.TO.W.0029.150527T1921Z-150527T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT WED MAY 27 2015
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
NORTH CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 145 PM MDT
* AT 120 PM MDT...A CONFIRMED TORNADO WAS LOCATED 15 MILES SOUTH OF
HOLYOKE...MOVING NORTH AT 20 MPH.
HAZARD...DAMAGING TORNADO AND PING PONG BALL SIZE HAIL.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
WAUNETA.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 260 AND 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4044 10218 4042 10217 4029 10220 4029 10244
4044 10247
TIME...MOT...LOC 1920Z 180DEG 18KT 4037 10233
TORNADO...OBSERVED
HAIL...1.50IN
$$
JNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 27, 11:40 AM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 27, 11:40 AM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1140 AM MDT WED MAY 27 2015 .UPDATE... ISSUED AT 1058 AM MDT WED MAY 27 2015 COMPLETED AN UPDATE EARLIER. HAD MADE ADJUSTMENTS TO ONGOING SHOWERS AND ISOLATED THUNDERSTORMS CURRENTLY MOVING THROUGH THE AREA. MOST OF THIS SHOULD BE OUT OF THE AREA BY 19Z. QUESTIONS THEN BECOMES WHERE WILL THIS AFTERNOONS CONVECTION FIRE. MODELS...ESPECIALLY THE HRRR HINTING AT AN AREA REDEVELOPING AND INTENSIFYING IN THE NORTHEAST. THIS APPEARS OVERDONE. THE NAM AND RAP AND LARGER SCALE MODEL OUTPUT SHOW THE MAIN AREA OVER THE SOUTHWEST HALF OF THE AREA. THIS MAKES SENSE SINCE SURFACE TROUGH/DRYLINE WILL BE NEAR THAT AREA LATER THIS AFTERNOON. ALSO NEXT SHORTWAVE TROUGH MOVES INTO THE AREA AT THE SAME TIME. SO ADJUST THE HIGHER POPS IN THIS AREA. SPEED SHEAR IS NOT THE GREATEST BUT WILL HAVE GOOD DIRECTIONAL SHEAR AND THE BOUNDARY IN PLACE. CONSIDERING THAT AND THE GOOD MOISTURE IN PLACE...ALL MODES OF SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ARE EXPECTED. ALTHOUGH SEVERE THUNDERSTORMS ARE EXPECTED OVER THE ENTIRE AREA...GREATEST RISK FOR VERY LARGE HAIL AND TORNADOES APPEARS TO BE ALONG AND SOUTH OF A LINE FROM QUINTER TO COLBY TO GOODLAND TO FLAGLER. PER THE LATEST TRENDS...ADJUSTED SKY COVER AND HIGH TEMPERATURES TODAY IN THE SOUTHWEST PORTION OF THE AREA. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 345 AM MDT WED MAY 27 2015 TODAY-TONIGHT...LOOKS LIKE WE WILL HAVE SOME ONGOING SHOWERS AND THUNDERSTORMS THIS MORNING AS AN UPPER LEVEL WAVE CONTINUES MOVING NORTHEAST ACROSS THE AREA. AS IT MOVES OUT OF THE AREA AROUND 21Z OR SO ANOTHER WAVE (CURRENTLY NEAR THE FOUR CORNERS AREA) MOVES IN FROM THE SOUTHWEST DURING PEAK HEATING. THIS WAVE AND INCREASING UPPER JET DIVERGENCE (MAINLY EAST OF THE CO/KS BORDER) FAVOR CHANCE POPS WEST OF THE STATE LINE AND LIKELY POPS TO THE EAST. SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. DURING THE EVENING AND OVERNIGHT HOURS THIS FEATURE AND ASSOCIATED PRECIPITATION MOVES EAST AND SHOULD BE OUT OF THE AREA BY SUNRISE THURSDAY MORNING. WITH ABUNDANT BOUNDARY LAYER MOISTURE MOVING IN FROM THE SOUTH AFTER MIDNIGHT MUCH OF THE AREA FORECAST AREA MAY SEE FOG. HIGH TEMPERATURES IN THE LOW TO MID 70S FOR FAR EASTERN COLORADO WITH MID 70S TO LOW 80S EAST OF THE CO/KS BORDER. LOW TEMPERATURES 50 TO 55 IN FAR EASTERN COLORADO WITH MID 60S TO AROUND 60 EAST OF THE STATE LINE. THURSDAY-THURSDAY NIGHT...LOW CLOUDS/POSSIBLE FOG CONTINUE IN THE MORNING GENERALLY EAST OF THE CO/KS BORDER OTHERWISE WITH MID LEVEL DRY SLOT OVER THE AREA WE SHOULD BE PRECIP FREE. DURING THE LATE AFTERNOON HOURS IT APPEARS THAT A WEATHER DISTURBANCE (CURRENTLY PRODUCING A FEW THUNDERSTORMS OVER NORTHERN NEVADA) WILL EMERGE OVER THE COLORADO FRONT RANGE AND EASTERN PLAINS. WITH A FEW OF THE MODELS SHOWING SOME PRETTY GOOD UPPER JET DIVERGENCE WITH THIS FEATURE HIGH CHANCE POPS LOOK WARRANTED. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL AGAIN POSSIBLE. SHOULD SEE SHOWERS/THUNDERSTORMS CONTINUE EAST ACROSS THE AREA THROUGH MIDNIGHT OR SO BEFORE DRIER AIR AND A QUICK DECREASE IN PRECIPITATION POTENTIAL MOVES IN FOR THE REST OF THE NIGHT. HIGH TEMPERATURES IN THE MID 70S TO LOW 80S. LOWS UPPER 40S TO LOW 50S FOR FAR EASTERN COLORADO WITH MID 50S TO AROUND 60 ELSEWHERE. FRIDAY-FRIDAY NIGHT...UPPER TROUGH MOVES INTO THE AREA FROM THE NORTHWEST BY THE END OF THE DAY CONTINUING SOUTHEAST OVERNIGHT. MODELS HAVING TIMING ISSUES BRINGING THE TROUGH/BETTER MOISTURE AND PRECIPITATION CHANCES TOWARD/INTO THE AREA SO FOR NOW WONT GET TOO EXCITED IN WHEN/IF PRECIPITATION DEVELOPS. HIGH TEMPERATURE FORECAST ALSO DEPENDENT ON FRONTAL TIMING WHICH MAKES FOR AN UNCERTAIN FORECAST. HAVE GONE WITH UPPER 60S TO LOW 70S FOR FAR EASTERN COLORADO...LOW TO UPPER 70S ELSEWHERE...WARMEST IN THE HILL CITY AREA. THIS IS FROM A BLEND OF 850MB TEMPERATURES AND BETTER PERFORMING BIAS CORRECTED GRIDS THE PAST WEEK OR SO. LOW TEMPERATURES IN THE MID 40S TO LOW 50S. .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 212 AM MDT WED MAY 27 2015 A SHORTWAVE UPPER LEVEL TROUGH WILL MOVE ACROSS NEBRASKA ON SATURDAY...WHICH MAY BRING SOME CHANCES FOR SHOWERS AND THUNDERSTORMS MAINLY FOR THE MORNING HOURS ACROSS THE TRI STATE AREA. HIGH TEMPERATURES WILL BE COOLER AFTER THE PASSAGE OF A SURFACE COLD FRONT IN THE MID 60S...WHICH WILL BE ABOUT 10 DEGREES BELOW NORMAL. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD INTO THE CENTRAL PLAINS SUNDAY...WHICH WILL BRING THE RETURN OF SOUTHERLY SURFACE WINDS AND WARMER TEMPERATURES. HIGH TEMPERATURES SHOULD RECOVER INTO THE MID 70S SUNDAY AND THE LOWER 80S FOR THE BEGINNING OF NEXT WEEK. WIDESPREAD DRY WEATHER WILL BE PRESENT SUNDAY AND MONDAY. THE NEXT UPPER LEVEL TROUGH WILL APPROACH THE HIGH PLAINS TUESDAY...WHICH WILL BRING MORE CHANCES FOR SHOWERS AND THUNDERSTORMS FOR MID WEEK ACROSS THE FORECAST AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1140 AM MDT WED MAY 27 2015 FOR KGLD...VFR CONDITIONS THRU 00Z THURSDAY WITH SOUTH WINDS 10-20KTS. BY 00Z THURSDAY...VCTS WITH BKN040-050 GIVING WAY TO 3SM IN TSRA THRU 03Z...THEN MIX OF MVFR/VFR SKIES AS CONDITIONS SLOWLY IMPROVE THRU REST OF FORECAST PERIOD. SOME FOG AFT 09Z POSSIBLE. SOUTH WINDS WILL SHIFT SLIGHTLY SW AROUND 10KTS BY 09Z. FOR KMCK...MIX OF VFR/MVFR SKY CONDITIONS WITH BKN040-050 WITH 3SM IN TSRA BR THRU 05Z THURSDAY...THEN 3-6SM BR AND BKN015-030 THRU MID MORNING THURSDAY BEFORE TRENDING BACK TO VFR. SE WINDS 10-20KTS BACKING TO THE ESE 10KTS BY 08Z...THEN SOUTH 10KTS BY 15Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...99 LONG TERM...MK AVIATION...JN
Hazardous weather outlook, May 27, 10:57 AM MDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT WED MAY 27 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1057 AM MDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA BEGINNING DURING THE MID AND LATE AFTERNOON HOURS AND CONTINUING THROUGH THE EVENING. LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES WILL BE POSSIBLE. HAIL TWO INCHES IN DIAMETER OR GREATER AND THE GREATEST THREAT OF TORNADOES WILL BE ALONG AND SOUTH OF A LINE FROM QUINTER TO COLBY TO GOODLAND TO FLAGLER. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE OVER THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRONG TO SEVERE THUNDERSTORMS PRODUCING ALL MODES OF SEVERE WEATHER INCLUDING LOCALLY HEAVY RAINFALL ARE AGAIN POSSIBLE LATE THURSDAY AFTERNOON AND EVENING ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 3 PM MDT (4 PM CDT).
In the hours before
Special weather statement, May 27, 12:46 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1246 PM MDT WED MAY 27 2015 COZ090-271915- YUMA COUNTY CO- 1246 PM MDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL YUMA COUNTY UNTIL 115 PM MDT... AT 1245 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF HOLYOKE...MOVING NORTH AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THAT COULD CAUSE PONDING ON AREA ROADWAYS. LOCATIONS IMPACTED INCLUDE... WAUNETA. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 258 AND 269. LAT...LON 4044 10211 4026 10222 4031 10245 4044 10242 TIME...MOT...LOC 1845Z 196DEG 9KT 4036 10231 JN
Special weather statement, May 27, 1:00 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 200 PM CDT WED MAY 27 2015 KSZ014-028-271945- LOGAN KS-THOMAS KS- 200 PM CDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND NORTHWESTERN LOGAN COUNTIES UNTIL 245 PM CDT... AT 200 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WINONA...OR 19 MILES WEST OF OAKLEY...MOVING NORTH AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINONA...MONUMENT AND MINGO. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 39 AND 49...AND BETWEEN MILE MARKERS 57 AND 62. LAT...LON 3893 10105 3894 10137 3940 10133 3933 10093 TIME...MOT...LOC 1900Z 180DEG 18KT 3907 10121 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:24 PM MDT | Special Weather Statement | GLD | Cheyenne, Kit Carson | 81 min |
| May 27, 12:46 PM MDT | Special Weather Statement | GLD | Phillips | 29 min |
| May 27, 1:09 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 36 min |
| May 27, 1:41 PM MDT | Tornado Warning | GLD | Yuma | 34 min |
| May 27, 2:12 PM MDT | Tornado Warning | GLD | Yuma | 33 min |
| May 27, 2:41 PM MDT | Tornado Warning | GLD | Yuma | 34 min |
| May 27, 3:18 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 42 min |
| May 27, 3:55 PM MDT | Special Weather Statement | GLD | Phillips | 50 min |
Nearby
Tornado Warnings in Colorado, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.